Alert archive / Louisiana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 41, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Mar 30, 2008, 10:54 AM CDT for Calcasieu Parish, Louisiana. It was in force for 51 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 30, 2008, 10:54 AM CDT (15:54 UTC)
- Expired
- Mar 30, 2008, 11:45 AM CDT
- In force
- 51 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
County Calcasieu Parish, LA
The radar
The Lake Charles radar (KLCH), 35 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 11:05 AM CDT | HAIL 0.75 | Vinton, LA | |
| Mar 30, 11:30 AM CDT | HAIL 0.5 | 2 E Sulphur, LA | PEA TO MARBLE SIZE HAIL REPORTED BY NWS EMPLOYEE/COCORAHS OBSERVER |
| Mar 30, 11:40 AM CDT | HAIL 0.5 | Sulphur, LA | REPORTED PEA TO DIME SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 3.9 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 965 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KLCH 301555
SVRLCH
LAC019-301645-
/O.NEW.KLCH.SV.W.0041.080330T1554Z-080330T1645Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1054 AM CDT SUN MAR 30 2008
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN CALCASIEU PARISH IN SOUTHWEST LOUISIANA...
THIS INCLUDES...VINTON...SULPHUR...DE QUINCY...
* UNTIL 1145 AM CDT
* AT 1052 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM...PRODUCING DIME SIZE HAIL IN VINTON. THIS
STORM WAS LOCATED NEAR VINTON PRODUCING PEA TO DIME SIZE HAIL
COVERING THE GROUND...MOVING NORTHEAST AT 29 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SULPHUR BY 1115 AM CDT...
DE QUINCY BY 1120 AM CDT...
LAT...LON 3022 9371 3041 9351 3041 9348 3044 9348
3049 9342 3045 9338 3041 9337 3041 9332
3030 9319 3006 9363
TIME...MOT...LOC 1554Z 227DEG 25KT 3018 9354
$$
DML1 follow-up statement
000
WWUS54 KLCH 301623
SVSLCH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1123 AM CDT SUN MAR 30 2008
LAC019-301645-
/O.CON.KLCH.SV.W.0041.000000T0000Z-080330T1645Z/
CALCASIEU LA-
1123 AM CDT SUN MAR 30 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR CENTRAL CALCASIEU PARISH...
AT 1119 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR SULPHUR...MOVING EAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
SULPHUR BY 1135 AM CDT...
LAT...LON 3016 9345 3026 9347 3029 9334 3024 9330
3023 9332 3023 9333 3022 9333
TIME...MOT...LOC 1623Z 254DEG 17KT 3020 9342
$$
JTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 7:54 AM CDT, 3 hours earlier.
Area forecast discussion, Mar 30, 7:54 AM CDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 754 AM CDT SUN MAR 30 2008 .DISCUSSION...QUICK END OF SHIFT UPDATE THIS MORNING TO ADJUST THE POPS AND WEATHER THROUGH 18Z BASED ON RADAR TRENDS. 20 TO 40 PERCENT STILL LOOKS GOOD WITH ISOLATED TO AT BEST SCATTERED COVERAGE. UPDATED ZFP AND PFM ON THE WAY. && .PREV DISCUSSION... /ISSUED 605 AM CDT SUN MAR 30 2008/ DISCUSSION...COMPLEX NEAR TERM FORECAST CONTINUES THIS MORNING...WITH ACTIVE WESTERLY FLOW ALOFT SENDING YET ANOTHER SHORTWAVE TROF OUR WAY. WATER VAPOR IMAGERY SHOWS THIS FEATURE MOVING THROUGH CENTRAL TEXAS ATM. THE VAST MAJORITY OF CONVECTION IT HAS HELPED TO KICK OFF HAS OCCURRED FROM NORTHEAST TEXAS INTO ARKANSAS. MOST NOTABLE CONVECTION CLOSE TO HOME HAS BEEN OVER THE COASTAL WATERS...WITH SOME SHOWERS STARTING TO SPREAD INTO WESTERN CAMERON AND CALCASIEU PARISHES. FOR TODAY...THINKING IS THAT THINGS WILL PAN OUT IN A SIMILAR FASHION TO YESTERDAY...BUT A LITTLE SLOWER...WITH THE SHORTWAVE CONTINUING TO SPEED EAST ACROSS THE AREA FOR THE FIRST PART OF THE DAY...LEAVING US IN ITS SUBSIDENT WAKE BY THIS AFTERNOON. NUMERICAL GUIDANCE WAS WOEFUL YESTERDAY IN TERMS OF BOTH POPS AND TEMPERATURES. CONSEQUENTLY...I HAVE USED A LITTLE PERSISTENCE AND GONE CONSIDERABLY UNDER MOS POPS AND A GOOD CATEGORY OVER THE WARMEST MOS TEMPERATURES. WILL CONTINUE TO MONITOR RADAR TRENDS THIS MORNING FOR ANY POTENTIAL UPDATES. FRONTAL SYSTEM OVER THE CENTRAL PLAINS WILL CONTINUE TO ORGANIZE AS UPSTREAM SHORTWAVE TROF...CURRENTLY JUST OFF THE CA COAST...MOVES INTO THE FOUR CORNERS REGION BY TONIGHT. MAIN SFC LOW WILL LIFT NORTHEAST TOWARD THE GREAT LAKES MONDAY AND MONDAY NIGHT...WHILE THE FRONT BEGINS TO PROGRESS SOUTHEAST THROUGH THE SOUTHERN PLAINS. ANOTHER WARM AND MUGGY DAY IS ON TAP. FRONTAL BOUNDARY IS PROGGED TO PASS THROUGH THE FORECAST AREA ON TUESDAY...WHICH WILL BRING ABOUT A VERY BRIEF SHOT OF SLIGHTLY COOLER AND DRIER AIR. THIS REPRIEVE WILL BE SHORT LIVED...HOWEVER...AS THE FRONT WASHES OUT AND SOUTHERLY FLOW RETURNS BY WEDNESDAY WITH THE NEXT FRONTAL SYSTEM DEVELOPING OVER THE CENTRAL PLAINS. MEDIUM/EXTENDED RANGE MODELS HAVE COME INTO BETTER AGREEMENT THAT THIS FRONT WILL INDEED MAKE IT THROUGH THE AREA ON FRIDAY AS A TROF AMPLIFIES OVER THE CENTRAL/EASTERN CONUS. INHERITED POPS FOR THIS TIME PERIOD LOOKED FINE FOR NOW...AND THE MEX GUIDANCE WAS GENERALLY ACCEPTED FOR TEMPERATURES. AVIATION...MVFR WILL PREVAIL THIS MORNING DUE TO LOW CLOUDS AND REDUCED VISIBILITIES...WITH TEMPO IFR POSSIBLE. VFR EXPECTED BY THIS AFTERNOON EXCEPT KBPT...WHERE MVFR LOW CLOUDS ARE EXPECTED TO BE PERSISTENT. MARINE...SOUTHERLY WINDS WILL CONTINUE...AND STRENGTHEN MONDAY AS THE PRESSURE GRADIENT OVER THE AREA TIGHTENS. MAY NEED CAUTION FLAGS OVER THE 20-60NM ZONES AS EARLY AS TONIGHT...BUT WILL DEFER TO LATER SHIFTS TO EVALUATE FURTHER. A FRONT WILL SAG INTO THE AREA ON TUESDAY...WITH AN EASTERLY FETCH DEVELOPING BY TUESDAY NIGHT. SOUTHEAST WINDS WILL RETURN ON WEDNESDAY AS THE FRONT DISSIPATES. && .PRELIMINARY POINT TEMPS/POPS... KLCH 81 67 82 68 / 30 20 20 40 KBPT 82 68 83 69 / 30 20 30 30 KAEX 82 63 83 65 / 40 20 20 50 KLFT 81 65 82 67 / 40 20 20 50 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...NONE. TX...NONE. GM...NONE. && 13
Hazardous weather outlook, Mar 30, 6:09 AM CDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 609 AM CDT SUN MAR 30 2008 GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182- 201-215-216-311115- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD- ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA- LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 609 AM CDT SUN MAR 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY. THE PROBABILITY OF SEVERE THUNDERSTORMS IS LOW...BUT AN ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL OR DAMAGING WINDS CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH TUESDAY...UNTIL A FRONT BRINGS SLIGHTLY COOLER AND DRIER AIR INTO THE REGION. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NOT EXPECTED. 13
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 3:59 AM CDT | Special Marine Warning | LCH | 61 min | |
| Mar 30, 11:49 AM CDT | Severe Thunderstorm Warning | LCH | Calcasieu | 41 min |
| Mar 30, 2:13 PM CDT | Severe Thunderstorm Warning | LCH | Beauregard, Vernon | 32 min |
| Mar 30, 5:49 PM CDT | Severe Thunderstorm Warning | LCH | Vernon | 41 min |
| Mar 30, 6:10 PM CDT | Tornado Warning | LCH | Vernon | 35 min |
| Mar 30, 6:43 PM CDT | Special Marine Warning | LCH | 2 hr |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.